Posts Tagged ‘stimulants’

Hello Darkness, my old nemesis

Tuesday, February 16th, 2010

4:50pm.  Half an hour ago, I was considering what else I wanted to do most today.  Doing didn’t seem difficult.  Now, I am exhausted, and activities no longer seem interesting.  Involved activities no longer seem possible.  Frustrating.  When the medication is in my system, I forget how much is truly sucks now when it’s not.  When it’s gone, I forget how truly possible things used to be, and I find myself just wanting time to pass me by so that I can try again tomorrow.

I can easily see why the dopamine reuptake inhibitors can become addictive.  I’m feeling pretty dependent already, and I haven’t even been taking them a week yet.

I think perhaps it is time for a sandwich.

Tuesday, February 16th, 2010

It is almost 2:30 in the afternoon, and I’m riding quite the high.  I have done more this morning than I have in the past month.  I am not sure whether this is a good thing, but I am enjoying it.

I also keep forgetting to eat.  Deep down, I’m sure this is likely not a good thing either, but that doesn’t mean I won’t enjoy it too.  ;)

My husband likes these pills

Tuesday, February 16th, 2010

Well,…I have given the Ritalin a fair try now.  It isn’t really for depression per-say, but it does seem to be improving things dramatically for short periods of time.  I now have 2-3 (non-consecutive) hours per day where I feel almost capable of accomplishing something.  The rest of the time, I sort of feel like a frustrated, drained out husk.  They do make it in a more extended-release version.  It’s possible that would help.  Either way, I’m hopeful that this gives me new information; maybe some kind of clue as to what will be more reliably helpful.  I appear to still sound bitter though.  Sometimes I don’t pick up on things like that right away.

Each pill only lasts in the system for a maximum of four hours, they say.  I’m only supposed to take two per day, and they certainly don’t actually affect anything for the full four hours or anything close to it.   The times that my body is without the medication, or that I’m not yet feeling the effects kind of suck.  The periods of “high” aren’t precisely “normal” either, I would say.  At the moment, as on most days it seems, I feel a bit like my mind and body are in hyperdrive.  My heart seems to race a bit, I’m a bit jittery, and speak and act impulsively, and I feel the urge to run everywhere I go.  I don’t actually feel like I have any extra legitimate energy, though.  Just that my body is using it up at an incredible rate.  …Like I’m sort of concentrating my whole day’s energy into an hour or so, or running at full steam despite my batteries being already dry.  Probably shouldn’t surprise me then that once the high wears off, I feel like I’ve been beaten by a rabid sloth.  The major expenditures of energy, like…oh….breathing, and lifting one’s feet when one walks….seem like too much of an effort for the rest of the day.

Other times, though more rarely, I get totally and unexpectedly drunk off the stuff.  The kind of drunk where you’re sitting in a restaurant and laugh so loud that your husband gets a partly amazed, partly mortified look on his face.  The kind where it seems like it might just be a good idea to approach random people and go “WOO!”.  You know.  That kind.

The part that’s really been driving me crazy is that it’s unpredictable.  I can never be sure when I take that pill if I’ll get a period of lucidity at all, or how powerfully, or when it will happen.  Damn inconvenient for getting my hopes up.

I am hopeful, though.  Perhaps not that Ritalin is the answer (but again, Ritalin isn’t even actually an antidepressant), but that it might tell me what is.  Both Ritalin and Wellbutrin are the only things that have produced a significant positive change (and it is…shall we say…noticeable when it’s there).  Both affect dopamine and norepinephrine levels in the brain.  The serotonin stuff doesn’t seem to do anything but give me side effects and make me extra miserable.  Additionally, the serotonin and norepinephrine combo of Effexor made me want to lie down in a ball and cry my soul out my nose.  So…dopamine, maybe?  Worth investigation, I would think.  There are things I can do to my diet to try to raise those levels too.

Of course, on the other side, I could just be so high on the dopamine that I don’t notice that I would normally be horribly depressed.  It is, after all, the same thing that cocaine and methamphetamine do.  Seriously, reading down the list of side effects, who wouldn’t feel better on this stuff?

And I quote…

  • A general and subjective alteration in consciousness
  • Stimulation, arousal, and hyperactivity
  • Increased alertness, awareness, and wakefulness
  • Increased energy and endurance
  • Agitation or restlessness
  • Enhanced attention, focus, and concentration
  • Increased desire, drive, and motivation
  • Improved cognition, memory, and learning
  • Goal-oriented thoughts or organized behavior
  • Rapid speech and/or racing thoughts
  • Antidepressant benefits or mood lift
  • Euphoria and/or rushes of pleasure
  • Anxiolysis and/or stress reduction
  • Sociability and/or talkativeness, as well as enhanced charisma and/or humor
  • Increased self-confidence, arrogance, and/or egotism
  • Feelings of power, grandiosity, and superiority
  • Irritability, aggression, anger and/or rage
  • Impulsivity or impetuousness
  • Hypersexuality and aphrodisiac effects

And the “down sides” include decreased appetite and subsequent weight loss.  Dude.  This pill is magic.

Compare, if you will, to the most common effects of the first serotonin-related antidepressant I took…

  • Nausea
  • Insomnia
  • Diarrhea
  • Dry Mouth
  • Somnolence (i.e. falling randomly asleep)
  • Dizziness
  • Sweating
  • Constipation
  • Fatigue
  • Indigestion
  • Weight Gain
  • Decreased Libido
  • Anorgasmia (i.e. complete inability to reach orgasm)

Hmmm…give me a moment to decide here…I’ll go with…um…gosh, this is hard.   Okay,…let’s do the stimulating, euphoric aphrodisiac that makes me more charismatic.

I do have to say that if this truly turns out to me my issue, I think I got the sweet end of that deal.

My Experience With Rital – Oooo! Shiny!!

Thursday, February 11th, 2010

My psychiatrist advised adding Ritalin to the antidepressant (Luvox) he currently has me on, to try to combat the soul-draining fatigue that’s come with it.  Don’t really think it’s doing a thing for the depression either, but that’s another story.

At any rate, he directed me very clearly on how to take the Ritalin.  One pill first thing in the morning.  Then another at precisely 12:00 noon.  I may split the pills for a while if I feel the need to try a lower dose.  If it’s working, I will know right away (and boy, will I know).  It will stop working abruptly at 4pm, but do not under any circumstances take any after 12:00, as it could seriously muck with my sleeping.

This morning my husband is running too late for us to have our usual breakfast together, so I wake up around noon (see soul-draining fatigue) and creep out to the kitchen to take my first pill.  My heart is a little bit aflutter about this, as it’s now been more than four months since I wasn’t in a medication-induced semi-comatose sleep haze.  Think of all the things I might get done today!  I could make a phone call!  And send that fax!  And put on socks (and I don’t even like socks!)!

So I carefully split my tiny-dose pill in half.  I know my physiology well enough by now to know that if something “may have mild side effects,” it will knock me flat on my ass.  I choose the smallest half.  I get some water.  I take the pill.  I stand in the kitchen for a moment like an idiot, like fairy dust will start flying off me within seconds of swallowing it.  Around 20 minutes later, I am still feeling nothing, so I creep back to the kitchen and take the other half of that pill.  Then I go sit on the couch like I normally would.  Because it is early.  And I am exhausted.

Fast forward to 2:30pm.  The plumber is here to look at our washing machine area (the trials of which are a novella of their own).  I am still on the couch.  I am still exhausted.  I am secretly wondering if maybe I’ve had ADD for the last thirty-some years and just didn’t know it.  I think very hard to see if I can suddenly concentrate more clearly.  I do not think I can.

It is ten after seven in the evening.  I am in the kitchen.  I abruptly start singing to the frozen pizza I am holding.  I want to paint the house.  And my cat.  I am hyper.  Hoo-boy, am I hyper.  I am overwhelmingly, dazzlingly, dance around because I cannot seem to sit down hyper.  …And exhausted.  There is fairy dust.

What the heck is wrong with my body chemistry?